Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Difficulty losing weight. Taking Levothyroxine, iron infusion. Have low Hb, vitamin D. Correct treatment?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 634 Questions
Im a 34 year old african american female. I present with all if the symptoms of hypothyroid. My doctor said that since I have most of the symptoms, cannot loose weight ( I do pilates reformer 4-5 days a week, eat under 1100 calories every day, and even had liposuction and the weight came back) and my scores are low normal that she would try medication for 4-6 weeks and then measure my levels. I am taking a low dose, levothyroxine .05mg (50mcg). Been on it for a week and I feel good. In addition.

Do you agree with my doctor's opinion?

FYI: I am getting weekly iron infusions for anemia. Low hemaglobin and low iron stores. They suspect that the cause is a heavy period. I have a fibroid that is getting removed next week. Low viramin D which is also being addresses.
Posted Thu, 11 Apr 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Payman Hajiazim 10 minutes later
Hi there, thanks for asking. The best way to see first if your thyroid function is ok with this amount of medication. If the medication is enough, then you may have another problem which contributes to your obesity. In women, it could be poly cystic ovary syndrome (which is seen in people who have too much hair), or it could be sleep apnea. It could also be depression since it is commonly seen in low thyroid function. When your anemia is corrected better, you will also have more energy and you will be able to be more active and lose weight better. First of all they should see if this amount of medication is enough. Let me know about its result. Best wishes.
Above answer was peer-reviewed by
Follow-up: Difficulty losing weight. Taking Levothyroxine, iron infusion. Have low Hb, vitamin D. Correct treatment? 8 minutes later
I don't have sleep apnea. I had a sleep study. Also my testosterone is 30. Endocrinologist doesn't think it's pcos but my GP says I do not have all of thise symptoms but that if the thyroids dont work she will give me metafirmin to test this.
Do you agree with treating my "subcliniacal hupothyroidism" subclinical based on the ultrasound results and "low normal" labs?
Answered by Dr. Payman Hajiazim 2 hours later
hi there, thanks for the information. treating thyroid also relates to your clinical symptoms, like change in your hair, skin, and nails (to be brittle), low heart beat, low mood, loss of concentration, etc.
Metformin is very safe if you do not have any liver problem and can prevent you from formation of diabetes since you are overweight as well. It can decrease your weight as well.
Above answer was peer-reviewed by
Follow-up: Difficulty losing weight. Taking Levothyroxine, iron infusion. Have low Hb, vitamin D. Correct treatment? 46 minutes later
You do not directly answer any of mt questioms. I asked for an endocrinologist and you are a psychiatrist. You do not soecialize in this treatment. I'm a psychologist so I understand what you do and that you went to medical school but you primarily write prescriptions for SSRIs

I asked you if agreed with or would take this couse of action and you never answered. I asked about low normal subclinical treatment and your opiniomm on that and you did not answer. Leaving me wondering if you cannot answer these questions because this is not your specialty. Which I would like you to advocate for my refund because I requested a endo.
So lets try this one last time. Please answer the above 2 questions and tell me with such a low dose of unithyroid do you think it will take me to the high normal range.

That is 3 questions.
Thank you for your attempt to help me .
Answered by Dr. Payman Hajiazim 19 minutes later
Hi there, thanks for asking. Your thyroid function is not abnormal, so you do not need to take medication based on your thyroid function test. As I mentioned, if you have the symptoms of low thyroid function (one of them is weight gain despite having normal appetite), then they may decide to prescribe thyroid medication.
I also think you do not have Poly Cystic Ovary Syndrome since your testostrone is normal and LH/FSH is less than 4.
The answer of your last question: if it is decided that low thyroid function is treated, it is recommended that the dose of this medication for younger than 65 years old people to be increased gradually to anything between 0.1 to 0.2 mg (based on the thyroid function check).
I wish the best for you and your health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor